Multiple Sclerosis Community
Questions about Provigil
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Questions about Provigil

My neuro has just prescribed Provigil for me. (I emailed him and he answered within 5 minutes! Gotta hand it to him for that.)

Anyway, I had previously had Amantadine, which did zilch, even at 200 mg. I am authorized to take 100 mg of Provigil, and can go to 200 if necessary. From what I recall, many of you take half a pill, so I guess that's 50.

Have looked up the drug info online and it said side effects include nausea and anxiety, among other things, including a serious rash.. It also said that interactions with quite a lot of other drugs are possible. Among them are 2 I take, omeprazole (Prilosec) for GERD, and Lexapro.

I'm asking for experiences with Provigil, the good, the bad and the ugly. I'm wondering if these cautions are included just to cover every possible contingency, or if serious side effects are common.

In any case, I will take it only first thing in the morning. I don't want to go from sleeping my life away back to the horrible insomnia I used to have.

Many thanks,
ess
Related Discussions
9 Comments Post a Comment
Blank
620048_tn?1358021835
Morning ess,

I didnt seem to have any side effects from Provigil, for me it was a miracle drug and I took it quite awhile before we even started checking on the MS.

You just need to stick to your dosage, the only time I felt anxiety is if I take more than I should and that still happens to me with Nuvigil..I like expirement (sp.?) just to make sure those Drs are correct..teehee
.
You will love it, it was so very good in the beginning....let me know how it goes for you, we are all different.

hugs, meg
Blank
635835_tn?1272542983
I took Nuvigil for about a month (125mg 1/2 of the 250mg pill) and I really liked it.  I am not taking it now because I'm not working and I'm trying to rest.  

It made me jumpy a couple of times, but since I'm cutting the pills in half, those days were both when the cut was a little off and I took the bigger side.

If I took it later than 9am then I had a hard time falling asleep at the time I wanted to, but it didn't keep me up after I went to sleep at all.

It made getting through a work day much easier and I often didn't need my daily nap when I was on it.
Blank
Avatar_f_tn
Arrrggh! Now my prescription insurance is balking about paying for Provigil and requires preauthorization!

What the heck is that, except another bureaucratic hurdle to scare off the faint of heart, or the weary. It seems to me that a prescription *IS* a preauthorization, for heaven's sake. If a doctor doesn't want a patient to get whatever substance, he or she won't prescribe it. I've been through this before, and it's maddening.

Not surprised, though. My pharmacy told me their retail price for a month of Provigil is well over $300, and I know others here have had the same problem. Luckily my neuro's office is cooperating with all this rigmarole, so I hope it's straightened out soon.

End of rant.
ess
Blank
1045086_tn?1332130022
It looks like your neuro has us beat hands down in the rapid response category!  Good for him :)

I've been taking Provigil for several years.  My sleep specialist neuro prescribed it before I had the MS diagnosis.  He pegged the cog fog, fatigue, pain and irritability I presented with as something other than the depression my (former) PCP had just started to treat.

I also can take 100-200mg per day.  He orders the 200mg and I usually break those in half.  When I'm having an extra hard time or a long day (I work a late shift) I'll take the other half a few hours later (but always before noon).

He had originally told me to take them on days I work but I found out that I was awake for work and MiSerable on my days off.  That didn't seem fair (all work, no play) so I started taking them every day (with doc ok).  I feel and function much more normal now.  I don't get a high.  I can't even tell when they 'kick in'.  I'm just not dragging myself around and napping every day.  It is not supposed to work like other stimulants.  I haven't been able to bring myself to the point of trying a day without it now.

I did try Nuvigil when they offered a 30 day free supply.  I took the 125mg and it MAY have stimulated my heart a little but at had some other changes at the same time.  Later I took half of it and then the whole thing without that happening.  I found it to be longer lasting and a little more effective than the Provigil (maybe the dosage?).

I've stuck with the Provigil for now but may switch as I pay the same maximum co-pay for either one.  It's expensive but well worth it for me because I am far more functional.  I believe it keeps me able to work, and therefore able to afford it!    Provigil will be available as a generic in the next year or two.  I expect that's why they are introducing the upgrade to Nuvigil.

I don't think it would hurt to start with 50mg but I'm not sure it will do the trick.  I'm a big fan of starting out small and working up though.  It's always a good idea if you can get an early clue about how chemicals are going to act -or act up- in your individual body.  

I haven't noticed ANY side effects with this drug.  It does what's it's supposed to and nothing else.  That's a first for me!  Hope it's the same for you ess and welcome to the world of open eyes.

Mary
Blank
739070_tn?1338607002
Sorry you're getting the run around. You are entirely correct about the pre-authorization. I have wondered the same question, why would he prescribe it if he didn't want it?

All the insurance company wants is more personal information, which they don't need, and/or to scare off timid patients. Truly a waste of everyone's time!

Hope it gets authorized quickly.

Ren
Blank
1045086_tn?1332130022
I take back the statement about not going a day without Provigil.  I didn't take it when I had the flu or gastroenteritis or whatever it was.  I didn't want to energize the bug that attacked me and certainly didn't care about staying awake to observe my own mysery.  I survived without any problems I can recall but I was already pretty miserable those four days anyway.  NO obvious withdraw type stuff.  You can take it one day and not the next.

Mary
Blank
4461995_tn?1357958708
I hope you have smoothed out your fatigue issues.  I ended up not being able to take Provigil - made me ITCH and that is supposed to be a bad side effect.  I have been taking Adderall (adderrall), which is good, but not great.  Better than nothing. t

Helps, but as of the last year or so feel like fatigue has gotten much worse.  Maybe I need to up my dose?  One of the pain in the neck things is I can only get a 30 day pres. at a time.  Then have to mail in a new physical piece of paper. Pain in the ((&*)({/ New NJ rule for "classified" drugs.  BS
Blank
Avatar_n_tn
I get my provigil from India.  I pay out of pocket because my insurance won't cover it.  It costs me approx. $1/pill and get the best price if I order 200 pills.  No script is needed.  This has been "blessed" by my neurologist who tried to get it approved through insurance.  

Since I have been on provigil I am finding that after taking the drug I get blistering in the mouth and swelling of the tongue and lips.  This is a documented side affect.

I am looking now for an alternative but it seems that there isn't any as good as provigil.  I mainly take it for a "narcolepsy" especially while driving.  Don't care if I am just at home as I am a retired RN.  It seems like all of you have tried it all and there are no good substitutions.

Josie
Blank
572651_tn?1333939396
Hi Josie,  we've kicked around the drug supply source for provigil more than once ... unfortunately it is illegal in the US to purchase these prrescription drugs via the internet.  

I agree about the cost savings but have concerns about the safety of ordering a drug from a supplier that I don't know and no guarantee that the ingredients are what they are  claimed to be.  I would be especially worried with those types of sidee effects, whether they are officially listed as possible, or not.  The blistering in the mouth is especially out of the ordinary and I trust you have stopped taking these.


Provigil is available as a generic now - the name is modafinil.  Have you looked into its cost?  There is also a pateint assistant program through Provigil you might check
http://www.provigil.com/prescription_assistance_patient.aspx

Laura


Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
17 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
Avatar_f_tn
Blank
essdipity
572651_tn?1333939396
Blank
Lulu54
Dayton, OH